Phloston

Osaka, Japan
7+ Year Member
Jan 18, 2012
3,815
1,633
Osaka, Japan
mehlmanmedical.com
I just encountered this question in USMLE Rx:

A patient with a known allergy to sulfa drugs presents to the emergency department with severe shortness of breath and rapid, shallow breathing. A pulmonary examination reveals bilateral crackles halfway up from the bases, and x-ray film of the chest shows pulmonary vascular redistribution and bilateral interstitial markings. The attending physician chooses to treat the patient with a high dose of a diuretic agent. Subsequently, the patient develops muscle weakness and difficulty hearing his wife's voice.

Which of the following diuretics did the physician most likely administer?

A) Acetazolamide

B) Ethacrynic acid

C) Furosemide

D) Hydrochlorothiazide

E) Spironolactone


--------

When I read this question, I thought it was obvious that because the patient has a sulfa allergy, that ethacrynic acid would be the appropriate diuretic to use. Not hard.

However, notice that after the physician administers the diuretic, the patient develops ototoxic effects.

My assumption was that the physician must have administered furosemide instead of ethacrynic acid, because if he had correctly administered the latter, then the ototoxic effects, and patient's condition as a whole, would not have been exacerbated!

Furthermore, USMLE Rx says the answer is ethacrynic acid, not furosemide. Their reasoning is that because the patient has a sulfa allergy, furosemide is not the correct drug to use. Once again, this was never debated, but the vignette suggests the physician unknowingly administered furosemide, thereby causing the patient more harm.

Am I missing something, or is this question just not written well?
 

nopo18

Full Member
10+ Year Member
7+ Year Member
Dec 23, 2007
39
1
Status (Visible)
  1. Medical Student
Well, I think your original reasoning was correct in assuming the doc knew what he was doing regarding a sulfa allergy... and loop diuretics can cause ototoxicity (including the non-sulfa ethacrynic acid).. therefore ethacrynic acid should be the clear choice

In regard to muscle weakness, unsure but according to wikipedia... "Etacrynic acid can also cause low potassium levels, which may manifest as muscle cramps or weakness."

Maybe poorly written, but I guess they are emphasizing the potential side effects of loop diuretics overall?
 

shan564

Full Member
10+ Year Member
May 30, 2007
2,559
454
Status (Visible)
  1. Attending Physician
Yeah, I don't think his condition was exacerbated. The ototoxicity is a different condition... he's not having a hypersensitivity reaction. If he had a sulfa drug allergy, he'd have a much more severe reaction to furosemide/acetazolamide/HCTZ... so it's reasonable that he's just developing ototoxicity in response to ethacrynic acid, since spironolactone doesn't cause those effects. The muscle weakness is a nonspecific enough sign so that I'd probably just ignore it.
 

Phloston

Osaka, Japan
7+ Year Member
Jan 18, 2012
3,815
1,633
Osaka, Japan
mehlmanmedical.com
I would just think that the ototoxicity is much more salient an outcome of furosemide- vs ethacrynic acid-use. I've always heard that the biggest problem associated with ethacrynic acid is acute gout (i.e. hyperuricaemia). Nevertheless, PubMed does cite ototoxicity as a possible effect of ethacrynic acid.

Borderline question in terms of how it's worded.

It requires being committed to ethracrynic acid causing ototoxicity, as opposed to just acute gout, even though the latter is much more prevalent (it also requires that we believe the doctor was a competent one).
 
About the Ads

shan564

Full Member
10+ Year Member
May 30, 2007
2,559
454
Status (Visible)
  1. Attending Physician
Well, ototoxicity may be an uncommon effect of ethacrynic acid, but it does happen. Just because gout is more common doesn't mean that it'll happen to everybody.

And I don't think we have to rely on the competence of this particular doctor. If the patient was on furosemide, he would have had a sulfa drug allergy.
 

Phloston

Osaka, Japan
7+ Year Member
Jan 18, 2012
3,815
1,633
Osaka, Japan
mehlmanmedical.com
Well, ototoxicity may be an uncommon effect of ethacrynic acid, but it does happen...

Yes, this particular question focused on a less prevalent side-effect. It's good to now know that it could show up.

And I don't think we have to rely on the competence of this particular doctor. If the patient was on furosemide, he would have had a sulfa drug allergy.

We can't rule out sulfa allergy from this vignette alone. His absence of classic SJS doesn't mean we could exclude progressive leukopenia, for instance. After all, acute gout should have been classic for ethacrynic acid.
 

shan564

Full Member
10+ Year Member
May 30, 2007
2,559
454
Status (Visible)
  1. Attending Physician
We can't rule out sulfa allergy from this vignette alone. His absence of classic SJS doesn't mean we could exclude progressive leukopenia, for instance. After all, acute gout should have been classic for ethacrynic acid.

Sure, but patients with sulfa allergy will generally have about the same reactions every time you give them a sulfa drug. Of course, that's not always the case, but it's reasonable to expect that.

Also, FA says that ethacrynic acid toxicity is generally "similar to furosemide" except for the fact that it's less likely to cause allergy and less likely to cause gout. So, although ototoxicity may not be common in the real world, it seems like FA (and, consequently, USMLERx) is suggesting that you should consider the side effect profile to be the same as furosemide. So maybe you could consider that to be an oversight (although I wouldn't call it a "mistake" per se) in both USMLERx and FA. Send it in and you might get a $20 gift card out of it.
 

Phloston

Osaka, Japan
7+ Year Member
Jan 18, 2012
3,815
1,633
Osaka, Japan
mehlmanmedical.com
This was actually a great question because it forces one to really contrast furosemide and ethacrynic acid. The issue coming from me is that Rx had barely explained anything. I don't think it would have killed for them to have spent another 60 seconds reinforcing their explanations, but yet again, now that I'm almost finished with the QBank, I'm used to it at this point.
 

kaleerkalut

Full Member
Jan 5, 2011
491
3
Status (Visible)
  1. Medical Student
Yes, this particular question focused on a less prevalent side-effect. It's good to now know that it could show up.



We can't rule out sulfa allergy from this vignette alone. His absence of classic SJS doesn't mean we could exclude progressive leukopenia, for instance. After all, acute gout should have been classic for ethacrynic acid.

I think its interesting that you say this is a less prevalent side-effect. If I recall correctly, Kaplan stated that Ethacrynic acid has the most prominent side effect of having the worst ototoxicity out of the loop diuretics.

You're doing well though my friend; your reasoning is great :)
 

MrBeauregard

Soon-to-be PGY-1
10+ Year Member
7+ Year Member
Mar 10, 2009
619
45
Status (Visible)
  1. Medical Student
That's actually a pretty good question. If I remember correctly from pharmacology during our CV block, ethacrynic acid has similar ability to cause ototoxicity, if not more (our professor seemed to emphasize this fact).

This question requires that you ask yourself two questions, and then choose which is most likely:
1) This attending physician did not properly manage this patient and administered furosemide with the full knowledge that the patient had a sulfa allergy. The patient developed ototoxicity as a result.
2) The attending physician properly managed the patient by administering ethacrynic acid due to the patient's sulfa allergy. The patient subsequently developed ototoxicity due to the similar side effect profiles (thus requiring that you remember that EA can cause ototoxicity as well).
 

Phloston

Osaka, Japan
7+ Year Member
Jan 18, 2012
3,815
1,633
Osaka, Japan
mehlmanmedical.com
Kaplan stated that Ethacrynic acid has the most prominent side effect of having the worst ototoxicity out of the loop diuretics.

I'm not at Kaplan QBank yet, but I'll be there soon.

If I remember correctly from pharmacology during our CV block, ethacrynic acid has similar ability to cause ototoxicity, if not more (our professor seemed to emphasize this fact).

Interesting. That's good to know.

----

Well now I'm more aware at this point. Thanks for the help, guys.
 

BlueElmo

Full Member
10+ Year Member
Sep 7, 2006
14,411
25
Status (Visible)
  1. Medical Student
Yeah, I remember this question, tripped me up too. I think it's poorly worded. I assumed the physician gave the patient furosemide and the patient subsequently developed a reaction to it. I hadn't thought of the fact that the physician already knew about the contraindication of furosemide in this case, and thus gave the patient ethacrynic acid. And both these drugs can cause ototoxic effects.
 
This thread is more than 9 years old.

Your message may be considered spam for the following reasons:

  1. Your new thread title is very short, and likely is unhelpful.
  2. Your reply is very short and likely does not add anything to the thread.
  3. Your reply is very long and likely does not add anything to the thread.
  4. It is very likely that it does not need any further discussion and thus bumping it serves no purpose.
  5. Your message is mostly quotes or spoilers.
  6. Your reply has occurred very quickly after a previous reply and likely does not add anything to the thread.
  7. This thread is locked.